MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II RESURF PAT 35MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GNS II RESURF PAT 35MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420578
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Failure of Implant (1924); Arthralgia (2355); Joint Dislocation (2374); Joint Laxity (4526)
Date of Event 07/18/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka with a genesis ii system had been performed, the patella button became dislodged and moved down below the knee, causing pain and instability.A revision surgery was performed to address the event.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Mdr report #: mw5111726.
 
Additional Manufacturer Narrative
H3, h6.The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that the requested medical documentation has not been provided.Without the requested clinical documentation, possible contributing clinical factors could not be definitively concluded.The patient impact beyond the reported dislodged patella and subsequent revision cannot be determined.No further medical assessment could be rendered at this time.Should the medical documentation become available in the future, the clinical/medical evaluation task may be re-opened for reassessment.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, alignment, size selected, patient anatomy, procedural/user error and/or traumatic injury.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
D1, d2a, d2b, d4, g4, h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the provided electronic copies of interval x-ray imaging appear to show significant patellar deterioration at the 2-year follow-up/pre-revision ((b)(6) 2021).The primary operative report shows that the ¿patella¿was freehand cut for a 9mm thick 3 lug resurfaced patella¿ and tracked ¿excellent¿with no lateral subluxation or excessive tilt with no thumb pressure applied¿.Per revision note, the patient is very active on his knees and surgeon suspects this contributed to the patellar avascular necrosis and loosened button.The post-revision images appear to show progressive dissolution of the native patella bone which appears to correlate with the patient¿s report of falling after the revision and ¿cracked my kneecap¿.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the documentation provided, the patellar avascular necrosis was the contributing factor which led to the patient¿s pain, instability/loosened patellar button, intraoperative findings, and revision.The post-revision fall and fractured patella are likely contributing factors to the current complaints of pain, locking-up, giving-way, and falling with an inability to kneel/climb ladders and further patella bone dissolution noted on post-revision x-rays.The surgeon suspected that the patient¿s work/¿very active on knees¿ may have contributed to the initial development of avascular necrosis which is a known potential adverse event post total knee arthroplasty.It is believed that the radiopaque patellar ring is ¿scarred into the heterotopic ossification¿.The patient impact beyond the pre-revision patient symptoms, intraoperative findings and current complaints of pain and ambulation difficulties following the post-revision fall cannot not be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in contraindications for total knee replacement conditions that tend to place increased loads on implants such as age, weight, and activity level, which are incompatible with a satisfactory long-term result.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient condition and/or strenuous activity.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GNS II RESURF PAT 35MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15540498
Report Number1020279-2022-04316
Device Sequence Number7046075
Product Code JWH
UDI-Device Identifier03596010208316
UDI-Public03596010208316
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71420578
Device Catalogue Number71420578
Device Lot Number19EM18648
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2022
Supplement Date Received by Manufacturer12/19/2022
04/05/2023
Initial Report FDA Received Date10/04/2022
Supplement Report FDA Received Date12/20/2022
04/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71420174 / LOT: 19DM24954; PN: 71421018 / LOT: 13JM18075; PN: 71453178 / LOT: UNKNOWN
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale